Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Almost-sure growth rate of generalized random Fibonacci sequences

Élise Janvresse, Benoît Rittaud, and Thierry de la Rue

Full-text: Open access

Abstract

We study the generalized random Fibonacci sequences defined by their first non-negative terms and for n≥1, Fn+2=λFn+1±Fn (linear case) and ̃Fn+2=|λ̃Fn+1±̃Fn| (non-linear case), where each ± sign is independent and either + with probability p or − with probability 1−p (0<p≤1). Our main result is that, when λ is of the form λk=2cos(π/k) for some integer k≥3, the exponential growth of Fn for 0<p≤1, and of ̃Fn for 1/k<p≤1, is almost surely positive and given by

0log x dνk, ρ(x),

where ρ is an explicit function of p depending on the case we consider, taking values in [0, 1], and νk, ρ is an explicit probability distribution on ℝ+ defined inductively on generalized Stern–Brocot intervals. We also provide an integral formula for 0<p≤1 in the easier case λ≥2. Finally, we study the variations of the exponent as a function of p.

Résumé

On considère les suites de Fibonacci aléatoires généralisées, définies par leurs deux premiers termes (positifs ou nuls) et, pour n≥1, Fn+2=λFn+1±Fn (cas linéaire) et ̃Fn+2=|λ̃Fn+1±̃Fn| (cas non-linéaire). Chaque signe ± est choisi indépendemment, + avec probabilité p ou − avec probabilité 1−p (0<p≤1). Nous montrons que, lorsque λ est de la forme λk=2cos(π/k) pour un entier k≥3, la croissance exponentielle de Fn pour 0<p≤1, et celle de ̃Fn pour 1/k<p≤1, est presque sûrement strictement positive et est donnée par

0log x dνk, ρ(x),

ρ est une fonction explicite de p dépendant du cas considéré, à valeurs dans [0, 1], et νk, ρ est une mesure de probabilité explicite sur ℝ+ définie inductivement sur les intervalles de Stern–Brocot généralisés. Nous donnons aussi une formule intégrale pour 0<p≤1 dans le cas, plus facile, où λ≥2. Enfin, nous étudions les variations de l’exposant en fonction de p.

Article information

Source
Ann. Inst. H. Poincaré Probab. Statist., Volume 46, Number 1 (2010), 135-158.

Dates
First available in Project Euclid: 1 March 2010

Permanent link to this document
https://projecteuclid.org/euclid.aihp/1267454112

Digital Object Identifier
doi:10.1214/09-AIHP312

Mathematical Reviews number (MathSciNet)
MR2641774

Zentralblatt MATH identifier
1201.37091

Subjects
Primary: 37H15: Multiplicative ergodic theory, Lyapunov exponents [See also 34D08, 37Axx, 37Cxx, 37Dxx] 60J05: Discrete-time Markov processes on general state spaces 11J70: Continued fractions and generalizations [See also 11A55, 11K50]

Keywords
Random Fibonacci sequence Rosen continued fraction Upper Lyapunov exponent Stern–Brocot intervals Hecke group

Citation

Janvresse, Élise; Rittaud, Benoît; de la Rue, Thierry. Almost-sure growth rate of generalized random Fibonacci sequences. Ann. Inst. H. Poincaré Probab. Statist. 46 (2010), no. 1, 135--158. doi:10.1214/09-AIHP312. https://projecteuclid.org/euclid.aihp/1267454112


Export citation

References

  • [1] A. Denjoy. Sur une fonction réelle de Minkowski. J. Math. Pures Appl. 17 (1938) 105–151.
  • [2] M. Embree and L. N. Trefethen. Growth and decay of random Fibonacci sequences. R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci. 455 (1999) 2471–2485.
  • [3] H. Furstenberg. Noncommuting random products. Trans. Amer. Math. Soc. 108 (1963) 377–428.
  • [4] Y. Guivarc’h and A. Raugi. Frontière de Furstenberg, propriétés de contraction et théorèmes de convergence. Z. Wahrsch. Verw. Gebiete 69 (1985) 187–242.
  • [5] Y. Guivarc’h and É. Le Page. Simplicité de spectres de Lyapounov et propriété d’isolation spectrale pour une famille d’opérateurs de transfert sur l’espace projectif. In Random Walks and Geometry 181–259. Walter de Gruyter, Berlin, 2004.
  • [6] É. Janvresse, B. Rittaud and T. de la Rue. Growth rate for the expected value of a generalized random Fibonacci sequence. J. Phys. A: Math. Theory 42 (2009).
  • [7] É. Janvresse, B. Rittaud and T. de la Rue. How do random Fibonacci sequences grow? Probab. Theory Related Fields 142 (2008) 619–648.
  • [8] S. P. Meyn and R. L. Tweedie. Markov Chains and Stochastic Stability. Communications and Control Engineering Series. Springer, London, 1993.
  • [9] Y. Peres. Analytic dependence of Lyapunov exponents on transition probabilities. In Lyapunov Exponents (Oberwolfach, 1990) 64–80. Lecture Notes in Math. 1486. Springer, Berlin, 1991.
  • [10] B. Rittaud. On the average growth of random Fibonacci sequences. J. Int. Seq. 10 (2007) 1–32 (electronic).
  • [11] D. Rosen. A class of continued fractions associated with certain properly discontinuous groups. Duke Math. J. 21 (1954) 549–563.
  • [12] C. Sire and P. L. Krapivsky. Random fibonacci sequences. J. Phys. A 34 (2001) 9065–9083.
  • [13] D. Viswanath. Random Fibonacci sequences and the number 1.13198824… Math. Comp. 69 (2000) 1131–1155.